Format

Send to

Choose Destination
Postgrad Med. 1999 Aug;106(2):149-52, 155-7.

What is causing your patient's sexual dysfunction? Uncovering a connection with hypertension and antihypertensive therapy.

Author information

1
Zablocki Veterans Affairs Medical Center and Medical College of Wisconsin, Milwaukee, WI, USA. kochar@mcw.edu

Abstract

Arterial hypertension is associated with structural and functional alterations of the vessel walls. Because vascular endothelium plays a central role in the control of vascular tone, endothelial dysfunction can also cause certain types of erectile dysfunction. Erectile dysfunction is also a common side effect of certain drugs, including many antihypertensive agents. Physicians should be aware of potential sexual side effects of such drugs and take appropriate steps to alleviate persistent problems. Most important, physicians need to ask patients about sexual function and discuss the possibility of erectile dysfunction caused by antihypertensive therapy. Erectile dysfunction can be effectively treated in most patients, and many treatment options are available. Sildenafil therapy has revolutionized the management of this disorder, but this agent should be used with caution in certain patients taking nitrates.

PMID:
10456046
DOI:
10.3810/pgm.1999.08.655
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center